Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 91, NWS Cheyenne, WY

August 19, 2001Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 19, 2001, 1:36 PM MDT for Albany County, Wyoming. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 19, 2001, 1:36 PM MDT (19:36 UTC)
Expired
Aug 19, 2001, 2:00 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 59 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 1:36 PM MDTHail 1Laramie, WYHail cracked windshields east of Laramie, WY.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
3311 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

176 
WUUS55 KCYS 191937
SVRCYS
WYC001-192000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
136 PM MDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ALBANY COUNTY IN SOUTHEAST WYOMING
  THIS DOES NOT INCLUDE THE CITY OF LARAMIE

* UNTIL 200 PM MDT

* AT 127 PM MDT...LAW ENFORCEMENT OFFICIALS REPORTED A SEVERE 
  THUNDERSTORM 10 MILES EAST OF LARAMIE...MOVING SOUTHEAST AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE VEDAUWOO AND BUFORD

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

THIS STORM PRODUCED HAIL ONE INCH IN DIAMETER NEAR THE LINCOLN 
MONUMENT ABOUT 10 MILES SOUTHEAST OF LARAMIE. 

BANN
WCJIN-WYSE

LAT...LON 4141 10559 4125 10569 4104 10529 4129 10529

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:48 AM MDT, 10 hours 48 minutes earlier.

Area forecast discussion, Aug 19, 2:48 AM MDT, 10 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
248 AM MDT SUN AUG 19 2001

SHORTWAVE TROUGH EXITING THE NEBRASKA PANHANDLE EARLY THIS MORNING.
THERE WAS ENOUGH LIFT AND MOISTURE ABOVE 500 MB TO PRODUCE WIDELY
SCATTERED HIGH BASED SHOWERS AND THUNDERSTORMS...MORE THAN WAS
ANTICIPATED AT THIS TIME SATURDAY.  EVEN A VERY INTERESTING HEAT
BURST IN KCYS AROUND 06Z FROM A WEAKENING STORM.  COULD BE A REPEAT
OF SATURDAYS ACTIVITY LATER THIS AFTERNOON AND EARLY NIGHTTIME AS
MODELS DEPICT A SHORTWAVE TROUGH OVER NEVADA EARLY THIS MORNING
MOVING OVER THE CWA DURING THE EVENING.  THIS FEATURE IS NOT AS WELL
DEFINED CURRENTLY ON SATELLITE IMAGERY AS THE ONE NOW EXITING WAS AT
THIS TIME SATURDAY.  THE AVN SEEMED TO HAVE THE BEST HANDLE ON THE
SHORTWAVE TROUGH LEAVING OUR AREA EARLY THIS MORNING AND SO WILL
FOLLOW FOR TIMING OF PRECIPITATION.  UPPER LEVEL DIVERGENCE WILL
ALSO BE OVER THE AREA LATE THIS AFTERNOON THROUGH LATE EVENING.
SURFACE DEW POINTS HAVE BEEN INCREASING THIS MORNING OVER MANY
LOCATIONS...BUT SHOULD BE SHALLOW AND MIX SOME DURING THE DAY.  MOST
OF THE MOISTURE WILL STILL ABOVE 500 MB DURING THAT TIME...SO STRONG
WIND GUSTS WILL BE THE PRIMARY THREAT FROM A WIDELY SCATTERED COVERAGE
OF SHOWERS AND STORMS MAINLY IN SOUTHEAST WYOMING.  SPC HAS PLACED
THE SOUTHERN NEBRASKA PANHANDLE IN A SLIGHT RISK OF SEVERE AREA FOR
THE AFTERNOON AND EVENING...BUT DUE TO SHALLOWNESS OF THE HIGHER
SURFACE DEW POINTS...BELIEVE THAT THE SEVERE THREAT WILL BE LOW.
MODELS...ESPECIALLY THE AVN THEN DEPICTS A STRONGER SHORTWAVE TROUGH
FOR MONDAY...WITH TIMING SIMILAR TO THAT OF SATURDAY AND TODAY.
WILL CONTINUE THE MENTION OF SCATTERED POPS FOR MONDAY.  UPSTREAM
SURFACE PACIFIC COLD FRONT MOVES THROUGH ON MONDAY PER THE AVN WITH
THE PASSAGE OF THE SHORTWAVE TROUGH.  OTHER MODELS KEEP THE FRONT TO
OUR NORTH.  HIGH TEMPERATURES WILL COOL SOME ON MONDAY...AT LEAST DUE
TO MORE CLOUD COVER.  FOR TODAY...THE TEMPERATURES WILL STILL BE VERY
WARM AND SIMILAR TO THOSE OF SATURDAY.

.CYS...
WY...NONE.
NE...NONE.

WEILAND

In the hours before

Special weather statement, Aug 19, 10:00 AM MDT, 3 hours 36 minutes before
NEZ001>003-019>021-054-055-WYZ059>070-191900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1000 AM MDT SUN AUG 19 2001

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND EVENING
OVER THE SOUTHEAST WYOMING PLAINS AND THE WESTERN NEBRASKA
PANHANDLE.

A SERIES OF WEAK DISTURBANCES WILL ROTATE AROUND A LARGE AREA OF
HIGH PRESSURE OVER THE FOUR CORNERS...AND ACROSS SOUTHERN WYOMING
THROUGH THIS EVENING.  WITH DAYTIME HEATING...THE ATMOSPHERE WILL
BECOME MODERATELY UNSTABLE.  WITH ONLY HIGH LEVEL MOISTURE PRESENT
ACROSS THE REGION...ANY THUNDERSTORMS THAT DEVELOP WILL BE HIGH
BASED AND LOW RAIN PRODUCERS.  A FEW SHOWERS AND STORMS WILL DEVELOP
DURING THE AFTERNOON HOURS FROM THE LARAMIE RANGE WESTWARD...WITH AN
ISOLATED STORM POSSIBLY MAKING IT EAST OF THE MOUNTAINS BY LATE IN
THE DAY OR EARLY EVENING.

BECAUSE THE STORMS WILL BE HIGH BASED...THE MAIN THREAT WILL BE
GUSTY WINDS OF 40 TO 50 MPH.  DRY LIGHTNING WILL ALSO BE A CONCERN
GIVEN THE DRY GRASSES ACROSS THE REGION.

THUNDERSTORMS WILL MOVE TO THE EAST AT 20 TO 25 MPH.

JK
WCJIN-WYSE-WYNE

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.